Work

Are Newer Antiepileptic Drugs Associated with Improved Safety in Pregnancy Compared to Older Antiepileptic Drugs?

Year: 2013
Type: article
Abstract: As a group, antiepileptic drugs (AEDs) are associated with an increased risk of major congenital malformations (MCMs) (1).Older AEDs are the best studied.Valproate (VPA) is consistently associated with an increased risk of MCMs including an increased risk of spina bifida (2).Phenobarbital (PB) exposure increases the risk of MCMs, including oral clefts (3).Although not consistent among published studies, some have found an increased risk of neural tube defects in association with carbamazepine (CBZ) therapy (4, 5).Less is known about the risk of MCMs in association with newer AEDs (6).Better understanding of these agents' impact on the developing fetus is critical, as AEDs such as lamotrigine (LTG), levetiracetam (LEV), and topiramate (TPM) are being used in increasing numbers.Internationally, the epilepsy community has established different registries to address this issue.The North American Registry was established in 1997 (7).Women using AEDs for any indication are enrolled early in pregnancy.Gathering information on AEDs used for any indication is important, as many AEDs are used for multiple indications including
Language: English
Field: Medicine
Open Access status: green
OpenAlex ID: W2084749038
FWCI:
Cites: 10
Cited by: 1
Related to: 10